Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Valvular Heart Diseases
Question: Cardioversion not working
|Guinevere - Mon Oct 18, 2004 4:29 pm|
I am so concerned about my mom....
I just got the results from her last echo, and the doctor had told her it was normal. Today she went into the hospital to have her cardiversion, and this is her third one in 3 years.
This cardioversion did not work, she is still out of rythym, they even went as high as 200 joules, they tried 3 times, but it did not work.
While we were there, I had a chance to look at her chart, and I saw her echo report.
It states they noted
Mild Left ventricle hypertrophy
Moderate Tricuspid and Mitral regurgatation
Small area of Anterior and Posterior Pericardial Effusion
And her ejection fraction was greater than 50%
Because this time she did not have a succeful cardioversion they are sending her back to the Doctor next week.
She has been on Toprol, Lasix, Potassium, 10mg of Coumadin a day,
She previously took Lisinipril and had adverse effects to it.
Now they are saying they may try another arrythmic drug instead of the Toprol.
With her results reg. her Echo, should she be concerned?
She is 5"3 and 205lbs and 58 years old
Are her results a sign of congestive heart failure?
Thanks for your time!!!!
|Dr. Yasser Mokhtar - Tue Oct 19, 2004 9:37 am|
Thank you very much for the update.
To begin with, the echo findings are not indicators of congestive heart failure. The ejection fraction is in the normal limit. Your mother has most probably long term effects of hypertension on the heart revealing itself as left ventricular hypertrophy.
There is a very important piece of information that you did not say, is how big is the left atrium?? If the left atrium is bigger than 50 mm (5 cm) than even if your mother was successfully cardioverted, she would have most probably reverted to atrial fibrillation.
There is no problem to let your mom be in atrial fibrillation and try and control the heart rate and continue anticoagulation indefinitely.
It is up to her doctor if he/she wants to try another time with antiarrhythmic medications or just continue with anticoagulation and rate control.
From your mother's course, i think that this going to be the final pathway. She will be in atrial fibrillation and will be continued on rate control and anticoagulation.
i personally think that these are the effects of hypertension.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped and waiting for your update and thoughts.
Yasser Mokhtar, M.D.
|Guinevere - Wed Oct 20, 2004 10:21 pm|
Thank you so much for responding so quickly....
I will get the measurements of the heart that you asked for.
My mother's doctor called and said they are going to try to cardiovert her again on Friday. This last time when she was scheduled for her cardioversion, her cardiologist had to go out of town unexpectedly, and another cardiologist did her cardioversion. My mom has to have it on the bigger machine they have in the hospital, and she tried to tell this doctor that, but he chose to use the small machine which she had problems with 3 years ago. He would not listen to her, and when her regular cardiologist got back into town, needless to say he was very upset with his colleague.
Ok...in regards to hypertension...my mother has always had low blood pressure, in fact I have hypotension.
Her blood pressure has only been high while in Atrial Fib.
She has had 3 atrial fib episodes that she stayed in no longer than three months at a time. How can the left ventricular hypertrophy be due to that if High BP has never been a big issue?
What else causes it? Also, Could you please address the reason for her small anterior and posterior pericardial effusion? I looked in your last response, but I didn't see that you wrote reg. that.
I am very concerned about this...because that is fluid around the heart.
What kind of fluid is it?
Why also would her tricuspid and mitral valve be in moderate regurg.
What could be causing that?
Thanks so much.....you have really helped me alot and my mom.
|Dr. Yasser Mokhtar - Thu Oct 21, 2004 3:02 pm|
Thank you very much for the update.
Do you mean the bipolar machine by the bigger machine, the one that delivers higher charges?
A small pericardial effusion can be caused by lots of things, starting with a mild inflammation of the pericardium (membrane surrounding the heart) to very serious causes such as cancer around the heart.
i can not tell what is causing this pericardial effusion but sometimes it is not that uncommon to find small pericardial effusions on echocardiograms in rather healthy people. The only way to find out what type of fluid is to do a tap and this depends on the amount of the fluid and whether or not it is accessible.
i am not sure how often was the blood pressure of your mother checked but patients with hypertension sometimes have periods where they have a not so high blood pressure. Since you have mentioned that hypertension is episodic and associated with arrhythmias, this could be associated with certain tumours that release adrenaline in the blood and cause hypertension and some times arrhythmias (even though the sudden increase in the blood pressure can cause arrhythmias in itself). This tumour arises in the adrenal gland and called pheochromoytoma. Are there any other symptoms that your mother experience when she develops these episodes? It does not sound like a typical presentation but i think it is worth it.
As to the reason of the tricuspid and mitral regurge, if this echo was done during the period where your mom had the atrial fibrillation it is not uncommon finding because of the loss of atrial contraction in atrial fibrillation which helps the good coaptation of atrioventricular rings.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.